Alert archive / North Dakota / Frost Advisories in 2013

Frost Advisory 3, NWS Grand Forks, ND

October 1, 201310 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Oct 1, 2013, 9:09 PM CDT for 10 counties in North Dakota. It took effect at Oct 2, 2013, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2013, 9:09 PM CDT (02:09 UTC)
In effect from
Oct 2, 2013, 1:00 AM CDT
Expired
Oct 2, 2013, 6:30 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WWUS73 KFGF 020209
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
909 PM CDT TUE OCT 1 2013

...FROST LIKELY WEST OF THE RED RIVER VALLEY LATE TONIGHT...

.THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL LEAD TO SOME
FROST DEVELOPMENT FOR AREAS TO THE WEST OF THE RED RIVER VALLEY
LATE TONIGHT INTO EARLY WEDNESDAY MORNING.

NDZ006-007-014-015-024-026-028-029-038-054-021500-
/O.NEW.KFGF.FR.Y.0003.131002T0600Z-131002T1500Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...
VALLEY CITY...ADAMS
909 PM CDT TUE OCT 1 2013

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT WEDNESDAY. 

* TIMING...LATE TONIGHT INTO EARLY WEDNESDAY

* TEMPERATURE...LOW TO MID 30S

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
136 
WWUS73 KFGF 021130
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CDT WED OCT 2 2013

...FROST ADVISORY CANCELLED...

.AFTER DIPPING INTO THE MID TO UPPER 30S EARLIER THIS MORNING...
CLOUD COVER HAS MOVED INTO EASTERN NORTH DAKOTA HALTING ANY
FURTHER COOLING. WITH CURRENT TEMPERATURES RISING BACK INTO THE
40S...THE FROST ADVISORY WILL BE CANCELLED.

NDZ006-007-014-015-024-026-028-029-038-054-021230-
/O.CAN.KFGF.FR.Y.0003.000000T0000Z-131002T1500Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...
VALLEY CITY...ADAMS
630 AM CDT WED OCT 2 2013

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FROST ADVISORY. 

TEMPERATURES HAVE RISEN INTO THE 40S DUE TO CLOUD COVER MOVING
ACROSS EASTERN NORTH DAKOTA. TEMPERATURES WILL CONTINUE TO RISE
AFTER SUNRISE WITH DAYTIME HIGHS EXPECTED IN THE UPPER 50S TO
LOWER 60S. 

$$

ROGERS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Oct 1, 6:14 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 1, 6:14 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
614 PM CDT TUE OCT 1 2013

.UPDATE...
ISSUED AT 614 PM CDT TUE OCT 1 2013

WINDS STARTING TO DECREASE ALREADY SO WILL CANCEL THE WIND
ADVISORY. NO OTHER CHANGES PLANNED AT THIS POINT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 345 PM CDT TUE OCT 1 2013

CHALLENGE FOR THE NEXT 24 TO 36 HOURS WILL BE POTENTIAL FOR NARROW
BAND OF SHOWERS ACROSS THE AREA... TEMPERATURES AND CLOUD TRENDS.

TONIGHT WINDS WEAKEN CONSIDERABLY WITH SUNSET AS ATMOSPHERE
DECOUPLES AND PRESSURE GRADIENT DECREASES AS SFC LOW IN ONTARIO
DISTANCES ITSELF FROM THE CWA. LOWS TO DROP INTO THE 40S WITH
RETURN SOUTHERLY FLOW SETTING UP RATHER QUICKLY ACROSS THE WESTERN
PORTIONS OF THE AREA IN RESPONSE TO WEAK SFC FLOW IN W SD. THIS
WILL HELP TEMPS NOT DROP OFF TO STEEPLY BY MORNING.

295K SFC SHOWS STRONG BUT BRIEF ISENTROPIC LIFT AND SATURATED
CONDENSATION PRESSURE DEFICITS TOMORROW MORNING. MOISTURE MAY BE
AN ISSUE AS LOW LEVELS MAY BE SLOW TO RESPOND TO TODAYS DRYING OF
THE NEAR SFC LAYER WITH DEWPOINTS IN THE UPPER 20S AND LOW 30S.
NONETHELESS KEPT THE CHANCE POPS...GIVEN UNCERTAINTY ON
PLACEMENT WILL LEAVE AND UPDATE IF NARROW BAND DEVELOPS. MAX TEMPS
WILL DEPEND ON CLOUDS WITH THE POTENTIAL TO BE A BIT HIGHER IN
AREAS TO SEE MORE SUN.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 345 PM 0CDT TUE OCT 1 2013

THURSDAY AND FRIDAY MODELS SOLNS CONTINUE TO PAINT QPF ACROSS THE
AREA WITH A COUPLE ROUNDS OF PCPN. ECMWF AND THE GEM BRING A ROUND
OF LIGHT RAIN THURSDAY ACROSS THE ENTIRE AREA LESS THE DEVILS LAKE
BASIN WHEREAS THE NAM AND GFS HAVE JUST THE FAR SOUTHEASTERN CWA
RECEIVING QPF. THERE IS BETTER AGREEMENT WITH THE SECOND ROUND OF
RAIN EXPECTED TO DEVELOP FRIDAY MORNING IN SD AND LIFT TO THE NE.
500MB DIFLUENT FLOW AND PWATS AROUND AN INCH LEAD TO HIGH
CONFIDENCE AND LIKELY POPS FRIDAY ACROSS THE SW ZONES SPREADING NE
DURING THE DAY. MAX TEMPS WILL BE ON THE COOL SIDE WITH CLOUDS
LIMITING HEATING.

FRIDAY NIGHT TO TUESDAY...THERE STILL IS A LOT OF UNCERTAINTY
WITH THE EVOLUTION OF THE INTENSE UPPER LOW EXPECTED TO LIFT FROM
THE PLAINS INTO THE UPPER MIDWEST LATE FRIDAY INTO THE
WEEKEND...AS INDICATED BY POOR RUN-TO-RUN MODEL CONSISTENCY. THE
12Z ECMWF IS MUCH LESS PROGRESSIVE THAN THE GFS/GEM...WITH THE
UPPER LOW STILL ACROSS SOUTHERN MINNESOTA BY LATE SUNDAY. THE GFS
ENSEMBLE IS MORE PROGRESSIVE WITH THE MEAN 500 MB LOW...TRACKING
FROM NORTHERN NEBRASKA FRIDAY EVENING TO WESTERN LAKE SUPERIOR
SATURDAY EVENING. THUS...DETAILS ARE UNCERTAIN.

HOWEVER...CURRENT MODEL TRENDS FAVOR SE ND THROUGH NORTH-CENTRAL MN
FOR THE HEAVIEST PRECIPITATION. PRECIPITABLE WATER VALUES APPROACH 1
INCH ACROSS SE ND/WC MN FRIDAY NIGHT...WITH STRONG...DEEP FORCING.
2 TO 3 INCH RAINFALL TOTALS ARE POSSIBLE WITHIN THE DEFORMATION
ZONE. MORE COLD AIR WILL BE AVAILABLE WITH THIS SYSTEM WITH GFS 850
MB TEMPS DOWN TO AROUND 0C BY LATE SATURDAY...SO ALONG WITH BRISK
NORTHERLY WINDS...TEMPS ON SATURDAY SHOULD NOT GET OUT OF THE 40S.
WILL LEAVE PRECIP TYPE AS RAIN FOR NOW...WITH THE LATEST ECMWF NOT
AS COLD...ALTHOUGH DEPENDING ON THE AMOUNT OF DYNAMIC COOLING/COLD
AIR WRAPPING INTO THE SYSTEM...SOME SNOWFLAKES ARE POSSIBLE.

THE SLOWER ECMWF LINGERS PRECIP INTO SUNDAY...BUT WILL MAINTAIN DRY
FORECAST FOR NOW UNTIL TRENDS BECOME MORE CLEAR. OVERALL...QUIETER
WEATHER IS EXPECTED FOR EARLY NEXT WEEK WITH HIGHS IN THE 50S TO
LOW 60S AND LOWS IN THE 30S AND 40S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 614 PM CDT TUE OCT 1 2013

EXPECT WINDS TO DROP PRETTY QUICKLY THIS EVENING WITH SKIES
REMAINING CLEAR. EXPECT INCREASING CLOUDS WED MORNING WITH SOME
SPOTTY SHOWERS AROUND. PRETTY HARD TO SAY AT THIS POINT WHETHER
THEY WILL AFFECT ANY OF THE TAF SITES SO WILL LEAVE OUT FOR NOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...JK
LONG TERM...MAKOWSKI
AVIATION...GODON
Hazardous weather outlook, Oct 1, 5:16 AM CDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
516 AM CDT TUE OCT 1 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
516 AM CDT TUE OCT 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL INCREASE THIS MORNING AND CONTINUE THROUGH
THE AFTERNOON FROM 25 TO 35 MPH WITH GUSTS TO AROUND 40 TO 45 MPH
ALONG AND NORTH OF A LINE FROM VALLEY CITY TO FARGO TO BEMIDJI.
THESE WINDS WILL CAUSE SIGNIFICANT WAVE ACTION ON AREA LAKES WITH
WAVE HEIGHTS OF 4 TO 6 FEET POSSIBLE. WINDS WILL DIMINISH AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL BRING A GOOD CHANCE FOR SHOWERS FRIDAY AND
SATURDAY...BUT THE THREAT FOR THUNDERSTORMS IS LOW. DEPENDING ON
THE TRACK OF THE STORM SYSTEM SOME LOCATIONS COULD SEE AN INCH OR
SO OF RAINFALL WITH THE BEST CHANCE ACROSS SOUTHEASTERN NORTH
DAKOTA INTO NORTH CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

Nearby

Frost Advisories in North Dakota, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.